Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS San Angelo, TX

March 17, 20216 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 17, 2021, 1:59 AM CDT for 6 counties in Texas. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2021, 1:59 AM CDT (06:59 UTC)
Expired
Mar 17, 2021, 3:00 AM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Brown County, TX, Callahan County, TX, Coleman County, TX, Concho County, TX, McCulloch County, TX, San Saba County, TX

What was reported inside it

TimeReportWhereRemark
Mar 17, 2:30 AM CDTTSTM WND DMGBrownwood, TXA ROOF TO AN AGRICULTURAL BARN WAS DAMAGED ON THE SOUTHWEST SIDE OF BROWNWOOD. PART OF A CHAIN LINK FENCE WAS BLOWN DOWN AT GORDON WOOD STADIUM.
Mar 17, 2:30 AM CDTTSTM WND DMGLake Brownwood, TXA COUPLE OF DOCKS ON LAKE BROWNWOOD WERE DAMAGED BY WIND.
Mar 17, 2:35 AM CDTTSTM WND GST 634 Ssw Owens, TXWINDS BRIEFLY GUSTED TO 63 MPH AT BROWNWOOD AIRPORT.
Mar 17, 2:37 AM CDTHAIL 1Brownwood, TXQUARTER SIZE HAIL WAS REPORTED.
Mar 17, 2:37 AM CDTHAIL 2Brownwood, TX
Mar 17, 2:49 AM CDTHAIL 1Blanket, TXREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 10:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KSJT 170659
SVRSJT
TXC049-059-083-095-307-411-170800-
/O.NEW.KSJT.SV.W.0011.210317T0659Z-210317T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
159 AM CDT Wed Mar 17 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southern Callahan County in west central Texas...
  Brown County in west central Texas...
  Coleman County in west central Texas...
  Northern McCulloch County in west central Texas...
  Northeastern Concho County in west central Texas...
  Northwestern San Saba County in west central Texas...

* Until 300 AM CDT.

* At 157 AM CDT, severe thunderstorms were located along a line
  extending from Silver Valley to near Valera to near Stacy, moving
  east at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Coleman around 205 AM CDT.
  Santa Anna around 210 AM CDT.
  Bangs, Trickham and Burkett around 220 AM CDT.
  Cross Plains, Cross Cut, Lake Brownwood Near Thrifty, Lake 
  Brownwood, Brookesmith and Grosvenor around 225 AM CDT.
  Lake Brownwood State Park and Byrds around 230 AM CDT.
  Brownwood, Camp Bowie and May around 235 AM CDT.
  Early around 240 AM CDT.
  Blanket and Zephyr around 245 AM CDT.

Other locations impacted by these severe thunderstorms include Fife,
Locker, Echo, Mozelle, Us-283 Near The Mcculloch-
Coleman County Line, Lake Coleman, Owens, Milburn, Goldsboro and
Whon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 9867 3169 9875 3160 9878 3149 9899
      3144 9896 3146 9894 3144 9893 3144 9887
      3142 9885 3130 9890 3128 9963 3185 9972
      3208 9971 3209 9963 3216 9963 3230 9912
      3208 9912 3208 9893
TIME...MOT...LOC 0657Z 253DEG 49KT 3194 9954 3169 9952 3153 9956 

HAIL...1.75IN
WIND...70MPH
 
$$

PO
2 follow-up statements
412 
WWUS54 KSJT 170721
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
221 AM CDT Wed Mar 17 2021

TXC095-170728-
/O.CAN.KSJT.SV.W.0011.000000T0000Z-210317T0800Z/
Concho TX-
221 AM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CONCHO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

LAT...LON 3170 9867 3169 9875 3160 9878 3149 9899
      3144 9896 3146 9894 3144 9893 3144 9887
      3142 9885 3137 9888 3136 9932 3213 9940
      3223 9912 3208 9912 3208 9893
TIME...MOT...LOC 0718Z 253DEG 49KT 3202 9925 3177 9923 3161 9927 

$$

TXC049-059-083-307-411-170800-
/O.CON.KSJT.SV.W.0011.000000T0000Z-210317T0800Z/
Callahan TX-Brown TX-Coleman TX-McCulloch TX-San Saba TX-
221 AM CDT Wed Mar 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN CALLAHAN...BROWN...EASTERN COLEMAN...NORTHEASTERN
MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES...

At 218 AM CDT, severe thunderstorms were located along a line
extending from Burkett to near Santa Anna to near Trickham, moving
east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Cross Plains, Cross Cut, Lake Brownwood Near Thrifty and Grosvenor 
  around 225 AM CDT.
  Lake Brownwood and Byrds around 230 AM CDT.
  Brownwood and Lake Brownwood State Park around 235 AM CDT.
  Zephyr around 250 AM CDT.

Other locations impacted by these severe thunderstorms include Owens,
Milburn, Locker, Echo, Whon, Thrifty and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 9867 3169 9875 3160 9878 3149 9899
      3144 9896 3146 9894 3144 9893 3144 9887
      3142 9885 3137 9888 3136 9932 3213 9940
      3223 9912 3208 9912 3208 9893
TIME...MOT...LOC 0718Z 253DEG 49KT 3202 9925 3177 9923 3161 9927 

HAIL...1.00IN
WIND...60MPH
 
$$

PO
757 
WWUS54 KSJT 170736
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
236 AM CDT Wed Mar 17 2021

TXC083-307-411-170743-
/O.CAN.KSJT.SV.W.0011.000000T0000Z-210317T0800Z/
Coleman TX-McCulloch TX-San Saba TX-
236 AM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLEMAN...NORTHEASTERN
MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

LAT...LON 3170 9867 3169 9875 3161 9878 3147 9901
      3149 9905 3147 9907 3180 9914 3220 9919
      3223 9912 3208 9912 3208 9893
TIME...MOT...LOC 0733Z 253DEG 49KT 3208 9904 3183 9902 3167 9906 

$$

TXC049-059-170800-
/O.CON.KSJT.SV.W.0011.000000T0000Z-210317T0800Z/
Callahan TX-Brown TX-
236 AM CDT Wed Mar 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN CALLAHAN AND BROWN COUNTIES...

At 233 AM CDT, severe thunderstorms were located along a line
extending from near Rising Star to near Lake Brownwood State Park to
near Brownwood, moving east at 50 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Blanket and Zephyr around 250 AM CDT.

Other locations impacted by these severe thunderstorms include Indian
Creek, Owens and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 9867 3169 9875 3161 9878 3147 9901
      3149 9905 3147 9907 3180 9914 3220 9919
      3223 9912 3208 9912 3208 9893
TIME...MOT...LOC 0733Z 253DEG 49KT 3208 9904 3183 9902 3167 9906 

HAIL...2.00IN
WIND...60MPH
 
$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 12:14 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 17, 12:14 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1214 AM CDT Wed Mar 17 2021

...New AVIATION...

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 217 PM CDT Tue Mar 16 2021

After tonight's convection and the winds tomorrow, rest of the
weeks forecast is fairly quiet. Weak upper level ridging will take
hold, with drier surface conditions. Expecting below normal highs
in the 60s with overnight lows in the 30s. Friday morning looks
to the the coldest morning with readings in the mid 30s in many
locations. Will keep a close eye and will need to make sure that
we don't drop a few degrees more and see a light late season
freeze or a frost.

Highs in the lower 70s eventually by Sunday afternoon ahead of
the next upper level trough approaching. A few showers or storms
possible from late Sunday night into Tuesday or even Wednesday and
have included some low end POPs for this time frame.

&&

.AVIATION...
(06Z TAFS)
Issued at 1210 AM CDT Wed Mar 17 2021

Line of showers and thunderstorms will move quickly east across
the terminals 6-10Z tonight, with rapid wind shifts and severe
hail possible. Reduction in visibilities expected due to dust
after the line of thunderstorms passes. For the rest of the
period, very strong west winds with gusts 35 to 45 KTS are
expected to develop by mid morning Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  39  63  36 /   0   0   0   0
San Angelo 	 70  38  68  37 /   0   0   0   0
Junction 	 74  39  70  37 /   5   0   0   0
Brownwood 	 68  39  65  36 /   0   0   0   0
Sweetwater 	 64  39  63  37 /   0   0   0   0
Ozona      	 70  39  67  39 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

&&

SHORT TERM...Daniels
LONG TERM....07
AVIATION...SK
Hazardous weather outlook, Mar 16, 2:48 PM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
248 PM CDT Tue Mar 16 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
248 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible late this evening into
the early morning hours Wednesday. The primary hazards will be
large hail, damaging winds, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds will develop on Wednesday. Expect difficult driving
conditions, especially on east and west oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening.

In the hours before

Local storm report, Mar 17, 12:59 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             4 WSW SAN ANGELO        31.42N 100.51W
03/17/2021  E1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

SK
Local storm report, Mar 17, 1:03 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             4 WSW SAN ANGELO        31.42N 100.51W
03/17/2021  E1.00 INCH       TOM GREEN          TX   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED VIA
            FACEBOOK.

&&

SK
Local storm report, Mar 17, 1:12 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
112 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             1 N HARRIET             31.56N 100.32W
03/17/2021  E1.00 INCH       TOM GREEN          TX   PUBLIC

            PEA TO QUARTER SIZE HAIL REPORTED.

&&

SK
Special weather statement, Mar 17, 1:25 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
125 AM CDT Wed Mar 17 2021

TXZ113-114-170700-
Shackelford TX-Jones TX-
125 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES AND WESTERN
SHACKELFORD COUNTIES UNTIL 200 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamby, or 8 miles northeast of Abilene, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Albany around 155 AM CDT.

Other locations impacted by this storm include Lake Fort Phantom Hill
and Mccarty Lake.

LAT...LON 3252 9962 3252 9980 3295 9945 3273 9922
TIME...MOT...LOC 0624Z 230DEG 44KT 3256 9968

mkd
Special weather statement, Mar 17, 1:37 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
137 AM CDT Wed Mar 17 2021

TXZ128-170700-
Callahan TX-
137 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN COUNTY
UNTIL 200 AM CDT...

At 136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Eula, or near Clyde, moving northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Clyde around 140 AM CDT.
  Baird around 145 AM CDT.

LAT...LON 3230 9962 3234 9962 3251 9948 3251 9919
TIME...MOT...LOC 0636Z 229DEG 44KT 3236 9955

mkd
Local storm report, Mar 17, 1:53 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
153 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             HARRIET                 31.55N 100.32W
03/17/2021  E1.75 INCH       TOM GREEN          TX   PUBLIC

            REPORTED VIA TWITTER WITH PICTURE AT 1:50AM
            CT.

&&

SK

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:46 PM CDTSpecial Weather StatementSJTIrion44 min
Mar 17, 12:25 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green65 min
Mar 17, 12:50 AM CDTSpecial Weather StatementSJTTaylor40 min
Mar 17, 1:13 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels, Tom Green47 min
Mar 17, 1:25 AM CDTSpecial Weather StatementSJTShackelford35 min
Mar 17, 1:37 AM CDTSpecial Weather StatementSJTCallahan23 min
Mar 17, 2:10 AM CDTSpecial Weather StatementSJTShackelford20 min
Mar 17, 2:33 AM CDTSpecial Weather StatementSJTMcCulloch27 min
Mar 17, 2:56 AM CDTSpecial Weather StatementSJTSan Saba49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.